Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter Google Plus

Certain ART drugs linked to chronic kidney disease in HIV patients

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – Cumulative exposure to particular antiretroviral agents in patients being treated for HIV infection is associated with an increased risk of developing chronic kidney disease, a cohort study shows.

Implicated drugs are the reverse transcriptase inhibitor tenofovir and the HIV protease inhibitors indinavir, atazanavir and perhaps lopinavir/ritonavir,

Dr. Amanda Mocroft, at University College London Medical School, and colleagues with the EuroSIDA Study Group report the findings in the July 17 issue of AIDS.

The researchers analyzed data from a cohort of 6843 HIV-positive subjects who had at least three serum creatinine measurements from 2004 onward. During followup, 3.3% progressed to chronic kidney disease (CKD), which translates to an incidence of 1.05 cases per 100 person-years.

“The findings suggest that some commonly used antiretroviral drugs may lead to deterioration of kidney function,” co-author Dr. Jens D. Lundgren explained in an email.. “One of the drugs has already been linked with this side effect (tenofovir) whereas another had not previously been so (atazanavir).”

Specifically, after adjusting for traditional risk factors for CKD, the incidence rate ratio per year for CKD was 1.16 with cumulative exposure to tenofovir (p<0.0001), 1.12 with indinavir (p<0.0001), 1.21 with atazanavir (p=0.0003), and 1.08 with lopinavir/ritonavir (p=0.030).

Dr. Lundgren, with National University Hospital and the University of Copenhagen, explained possible mechanisms of kidney damage by these drugs. “Tenofovir may adversely affect kidney cells because the drug accumulates in higher concentrations intracellularly and in doing so may become toxic to the cells; conversely, the assumed mechanism for atazanavir is that some of the drug is naturally excreted via the kidney and may cause subclinical (and in rare circumstances clinically evident) kidney stones — a similar mechanism to that of indinavir.”

The investigator concluded: “This report will hopefully stimulate additional studies by other researchers to further understand these relationships and their possible implications for clinical practice.”

Reference:

http://dx.doi.org/10.1097/QAD.0b013e328339fe53

AIDS 2010; 24:1667–1678.